Wyoming, 2011

Hail in Wyoming, August 19, 2011

August 19, 2011 · NWS CYS · 1 event in 1 county or zone

An early evening thunderstorm deposited quarter sized hail northwest of Wheatland in Platte County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An early evening thunderstorm deposited quarter sized hail northwest of Wheatland in Platte County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 19, 4:44 PM MST, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 19, 4:44 PM MST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
544 PM MDT FRI AUG 19 2011

.AVIATION...00Z TAF ISSUANCE. SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS WILL CONTINUE OVER THE AREA THIS
EVENING...ESPECIALLY FURTHER SOUTH NEAR THE COLORADO BORDER. SOME
OF THE STORMS WILL BE STRONG EAST OF THE LARAMIE RANGE WITH HAIL
AND STRONG GUSTY WINDS ALONG WITH A PERIOD OF MVFR CEILINGS AND
VISIBILITIES. SOME SHOWERS WILL LINGER THROUGH 04Z LATE THIS
EVENING BEFORE LOW CLOUDS AND FOG FORM OVER AND NEAR THE
NEBRASKA PANHANDLE MAINLY AFTER MIDNIGHT. IFR CONDITIONS ARE
POSSIBLE...ESPECIALLY AT KAIA...KSNY AND KBFF INTO SATURDAY
MORNING.
&&

.PREV DISCUSSION... /ISSUED 146 PM MDT FRI AUG 19 2011/

SHORT TERM...TONIGHT THROUGH SUNDAY...
A BIT OF CONVECTION NOW POPPING UP OVER THE MTNS CLOSE TO THE
COLORADO BORDER AT THIS TIME WHERE MORE SUNSHINE HAS HELPED TO
DESTABILIZE THE ATMOSPHERE.  THIS ACTIVITY MOVING EAST.  SOME
QUESTION REMAINS AS TO CONVECTIVE DEVELOPMENT FURTHER EAST AS AMPLE
CLOUD COVER OVER FAR EASTERN WY AND THE NEBRASKA PANHANDLE KEEPING
TEMPERATURES DOWN SOMEWHAT WITH DECENT CAPPING STILL IN PLACE.
MIGHT GET SOME SUN THE REST OF THE AFTERNOON OVER THE SW PART OF THE
PANHANDLE BUT MAY NOT BE ENUF TO OVERCOME THE CAP.  WILL CONTINUE TO
KEEP POPS IN PLACE AS SOME CONVECTION MAY WANDER OVER THAT AREA...
PERHAPS ELEVATED IN NATURE.  ACTIVITY SHOULD DIMINISH/MOVE OUT THIS
EVENING.  SFC FRONT WILL REMAIN BANKED UP AGAINST THE MTNS THROUGH
SATURDAY THEN SLIP EAST ON SUNDAY AS SFC HIGH OVER THE CENTRAL
PLAINS MOVES FURTHER AWAY...RETURNING VERY WARM TEMPERATURES TO THE
CWA SUNDAY.  CHANCES FOR MAINLY AFTERNOON AND EVENING SHOWERS AND
TSTRMS BOTH DAYS WITH SOME MOISTURE AND INSTABILITY INTERACTING WITH
ANY WEAK IMPULSES MOVING ACROSS ATOP UPPER HIGH OVER THE SOUTH PART
OF THE COUNTRY.

LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
HEIGHTS ALOFT WILL RISE OVER THE ROCKIES THROUGH MUCH OF NEXT WEEK.
THE RIDGE AXIS WILL SLOWLY SHIFT WEST DURING THAT TIME...WITH THE
AXIS WEST OF THE CWA BY TUESDAY NIGHT.  NORTHWEST FLOW ALOFT WILL
THEN BE OVER THE REGION THROUGH THE END OF NEXT WEEK.  THE SURFACE
TROUGH WILL MOVE EAST OF THE CWA ON MONDAY.  A COLD FRONT WILL THEN
BACK ACROSS THE EAST PART OF THE CWA TUESDAY NIGHT AND WEDNESDAY.
TUESDAY AND WEDNESDAY...THE MID AND UPPER LEVEL MOISTURE WILL BE
SOUTH OF THE CWA AND WILL THEN SPREAD BACK OVER THE REGION LATE NEXT
WEEK.  WARM AND MAINLY DRY CONDITIONS WILL BE OVER THE CWA THROUGH
WEDNESDAY.  SLIGHTLY COOLER TEMPERATURES...MORE CLOUD COVER AND SOME
SHOWERS AND THUNDERSTORMS WILL RETURN TO THE CWA BEHIND THE FRONT
FOR THURSDAY AND NEXT FRIDAY.  MODELS DIFFER ON PLACEMENT OF THE
UPPER LEVEL RIDGE AXIS FOR LATER NEXT WEEK AND FOLLOWED THE MORE
CONSISTENT GFS AT THIS TIME.

FIRE WEATHER...NO SIGNIFICANT CONCERNS ANTICIPATED THROUGH SUNDAY
WITH GENERALLY LIGHT WINDS AND RHS ABOVE CRITICAL THRESHOLDS.
ISOLATED TSTMS POSSIBLE BOTH DAYS BUT COVERAGE SHOULD BE SPARSE.
QUITE WARM TEMPERATURES SUNDAY WILL BRING RELATIVE HUMIDITIES TO
LOW LEVELS MAINLY OVER CARBON AND CONVERSE COUNTIES BUT AGAIN
WINDS SHOULD STAY LIGHT ENOUGH TO PRECLUDE CRITICAL CONDITIONS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&
Hazardous weather outlook, Aug 19, 9:15 AM MST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1015 AM MDT FRI AUG 19 2011

WYZ101>119-201015-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1015 AM MDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
OVER SOUTHEAST WYOMING THIS AFTERNOON THEN MOVE OUT THIS EVENING.
A FEW OF THE THUNDERSTORMS MAY BECOME STRONG NEAR THE NEBRASKA
BORDER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO AFFECT THE AREA THROUGH THE WEEKEND. THE MAIN FOCUS
OF THE ACTIVITY WILL BE ALONG AND EAST OF THE LARAMIE RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-201015-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
407 AM MDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS COULD DEVELOP OVER THE AREA BY LATE
THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. IF THUNDERSTORMS
DO DEVELOP...A FEW COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE
HAIL THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDELY SCATTERED MAINLY LATE DAY SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO AFFECT THE AREA THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Aug 19, 4:17 PM MST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
517 PM MDT FRI AUG 19 2011

WYZ101-102-200015-
CONVERSE COUNTY LOWER ELEVATIONS WY-NIOBRARA COUNTY WY-
517 PM MDT FRI AUG 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CONVERSE AND WESTERN
NIOBRARA COUNTIES UNTIL 615 PM MDT...

AT 513 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF MANNING RANCH...OR 19 MILES
EAST OF DOUGLAS...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MANNING RANCH...
  KEELINE...
  MANVILLE...
  LANCE CREEK...
  LOST SPRINGS...

&&

LAT...LON 4307 10451 4272 10445 4275 10518 4294 10521
TIME...MOT...LOC 2317Z 263DEG 16KT 4286 10503

TJT
Special weather statement, Aug 19, 5:18 PM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
618 PM MDT FRI AUG 19 2011

WYZ101-102-200100-
CONVERSE COUNTY LOWER ELEVATIONS WY-NIOBRARA COUNTY WY-
618 PM MDT FRI AUG 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CONVERSE AND WESTERN
NIOBRARA COUNTIES UNTIL 700 PM MDT...

AT 616 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTH OF DOUGLAS...MOVING NORTHEAST AT
20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MANNING RANCH...

&&

LAT...LON 4326 10506 4290 10481 4278 10541 4297 10553
TIME...MOT...LOC 0018Z 244DEG 19KT 4292 10535

TJT
Special weather statement, Aug 19, 5:51 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
651 PM MDT FRI AUG 19 2011

WYZ101-103-107-200130-
CONVERSE COUNTY LOWER ELEVATIONS WY-EAST PLATTE COUNTY WY-NORTH
LARAMIE RANGE WY-
651 PM MDT FRI AUG 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLATTE...SOUTHERN
CONVERSE AND EXTREME NORTHEASTERN ALBANY COUNTIES UNTIL 730 PM MDT...

AT 650 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF ESTERBROOK...OR 20 MILES
SOUTH OF DOUGLAS...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ESTERBROOK...
  SIBLEY PEAK...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 99 AND
120.

&&

LAT...LON 4260 10504 4231 10504 4238 10563 4256 10559
TIME...MOT...LOC 0051Z 272DEG 16KT 4247 10546

TJT
Special weather statement, Aug 19, 5:54 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
654 PM MDT FRI AUG 19 2011

WYZ101-102-200145-
CONVERSE COUNTY LOWER ELEVATIONS WY-NIOBRARA COUNTY WY-
654 PM MDT FRI AUG 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN CONVERSE AND
CENTRAL NIOBRARA COUNTIES UNTIL 745 PM MDT...

AT 650 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF MANNING RANCH...OR 31 MILES
NORTHEAST OF DOUGLAS...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF CENTRAL NIOBRARA COUNTY.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4345 10449 4314 10427 4297 10499 4314 10507
TIME...MOT...LOC 0054Z 251DEG 30KT 4308 10491

TJT
Special weather statement, Aug 19, 6:03 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
703 PM MDT FRI AUG 19 2011

WYZ103-106-107-200145-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-EAST PLATTE
COUNTY WY-NORTH LARAMIE RANGE WY-
703 PM MDT FRI AUG 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PLATTE AND EXTREME
NORTHEASTERN ALBANY COUNTIES UNTIL 745 PM MDT...

AT 658 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTHEAST OF ESTERBROOK...OR 19 MILES
NORTHWEST OF WHEATLAND...MOVING EAST SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WHEATLAND...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 79 AND
98.

&&

LAT...LON 4226 10476 4201 10498 4220 10537 4236 10525
TIME...MOT...LOC 0102Z 299DEG 14KT 4223 10520

TJT
Special weather statement, Aug 19, 6:12 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
712 PM MDT FRI AUG 19 2011

WYZ101-102-107-200200-
CONVERSE COUNTY LOWER ELEVATIONS WY-EAST PLATTE COUNTY WY-NIOBRARA
COUNTY WY-
712 PM MDT FRI AUG 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PLATTE...EASTERN
CONVERSE AND SOUTHWESTERN NIOBRARA COUNTIES UNTIL 800 PM MDT...

AT 711 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF DOUGLAS...MOVING SOUTHEAST AT 25
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LOST SPRINGS...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 114 AND
136.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4270 10476 4246 10513 4279 10540 4290 10515
TIME...MOT...LOC 0112Z 327DEG 20KT 4278 10521

TJT

The radar

The Cheyenne radar (KCYS), 115 km away, was scanning. The volume nearest the first event began at 01:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Platte

When
August 19, 6:35 PM MST to 6:39 PM MST
Where
Platte County, 11 mi NW of Wheatland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.163, -105.122

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324089.